Format

Send to

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 1999 Nov;117(5):1234-7.

Acute hepatitis induced by greater celandine (Chelidonium majus).

Author information

1
Department of Medicine I, Friedrich-Alexander-University Erlangen-Nuernberg, Erlangen, Germany. johannes.bennnger@med1.med.uni-erlangen.de

Abstract

The hepatotoxic potential of conventional drugs is well known, but herbal medicines are often assumed to be harmless. In the last 2 years, we have observed 10 cases of acute hepatitis induced by preparations of greater celandine (Chelidonium majus), which are frequently prescribed to treat gastric and biliary disorders. The course of hepatitis was mild to severe. Marked cholestasis was observed in 5 patients, but liver failure did not occur. Other possible causes of liver disease (viral, autoimmune, hereditary, alcohol, and secondary biliary) were excluded by laboratory tests and imaging procedures, and liver biopsy specimens were consistent with drug-induced damage. After discontinuation of greater celandine, rapid recovery was observed in all patients and liver enzyme levels returned to normal in 2-6 months. Unintentional rechallenge led to a second flare of hepatic inflammation in 1 patient. Greater celandine has to be added to the list of herbs capable of inducing acute (cholestatic) hepatitis. A significant proportion of unexplained cases of hepatitis may be caused by greater celandine.

PMID:
10535888
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center